Louisiana, 2023Damaging Winds in Louisiana, June 16, 2023
June 16, 2023 · NWS JAN · 16 events in 8 counties and zones
During the afternoon and evening of June 15th, an upper-level disturbance triggered a cluster of thunderstorms along a stationary front boundary around the Texas and Oklahoma border. These storms intensified and grew upscale into an intense mesoscale convective system (MCS) as they moved east-southeast along an axis of increased moisture and strong instability that extended toward the Central…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.7 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of June 15th, an upper-level disturbance triggered a cluster of thunderstorms along a stationary front boundary around the Texas and Oklahoma border. These storms intensified and grew upscale into an intense mesoscale convective system (MCS) as they moved east-southeast along an axis of increased moisture and strong instability that extended toward the Central Gulf Coast. As the MCS moved into central Louisiana with a bow and arrow structure, it exhibited an unusually intense rear-inflow jet with velocities as high as 85 to 90 mph between 10,000 feet to 15,000 feet above the ground, as viewed by the KDGX NEXRAD site. A wide swath of significant severe wind gusts at the surface caused widespread wind damage including snapped and uprooted trees, downed tree limbs and power lines, and damage to homes and other structures. Surveys of the wind damage indicated that peak wind gusts of 90 to 100 mph likely occurred in the most intense portions of the line. Power outages in portions of the area continued for several days following these and other storms that occurred during the middle of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 1:43 AM CST, 42 minutes earlier.
Area forecast discussion, Jun 16, 1:43 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
243 AM CDT Fri Jun 16 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 240 AM CDT Fri Jun 16 2023
Through tonight: The next wave of severe weather in the form of
an MCS is currently tracking southeastward across north
Louisiana, with a 70 MPH gust recently recorded at SHV. Given
persisting strong deep layer shear and a corridor of 3000-4000+
J/kg MLCAPE oriented ESE ahead of this complex, it is likely
these storms will maintain intensity as they continue to track
eastward into northeast/central LA and areas of central/south MS
mainly south of I-20. A Severe Thunderstorm Watch is in effect
through 15Z for this threat, with potential for wind gusts up to
80 MPH and large hail. With a dynamic linear system like this, we
also cannot rule out tornadoes. At least one TDS was observed
earlier tonight in northwest LA.
Redevelopment of scattered convection is anticipated this
afternoon through tonight, with higher confidence over the
northern half of the area. Convective overturning from the morning
storms may temporarily limit additional storms in the areas
impacted this morning. However, those areas may recover by later
in the day with the potential for more convection to move in. With
deep layer shear remaining strong and pockets of mid level lapse
rates forecast in the 7.5-8 C/km range, severe weather will remain
a possibility through the overnight hours. Damaging wind gusts
and large hail remain the primary threats, but tornadoes cannot be
ruled out. /DL/
Saturday through next Thursday...Scattered showers and storms are
currently forecast across the area Saturday in the wake of yet
another disturbance exiting the region. Isolated severe storms
will also be possible during this time. Damaging wind gusts and
hail to the size of quarters will be possible with the most
intense storms. Frequent lightning strikes and heavy downpours can
be expected as well.
Northwest flow aloft will persist across the region throughout
the remainder of the forecast period. Therefore, this active
weather pattern will persist well into next week as disturbances
embedded in this flow trek across the region. While there will be
some stabilization of our airmass in the wake of each disturbance,
it won't last long. Instability will be quick to increase due to
persistent southerly flow at the surface and westerly low level
flow across the region maintaining an abundance of moisture across
the forecast area. All of this, in addition to steep mid-level
lapse rates and sufficient wind shear, will keep some severe
chance in the forecast through at least Sunday as these
disturbances move through the area.
We could potentially see a lull in activity from late Saturday
afternoon into Saturday evening. However early Sunday morning and
into Sunday night, one to possibly two rounds of potentially
severe storms could affect portions of the area as more
disturbances are forecast to traverse the region. Currently, a
"Slight" risk for severe storms encompasses the entire CWA.
Damaging wind gusts up to 70 mph and up to quarter size hail will
be possible with the most intense storms. Again, near continuous
lightning strikes and heavy downpours will exist with all of this
activity.
A closed mid/upper level low pressure system will drop south
towards the Tennessee Valley late Monday and eventually into the
Deep South through the end of the forecast period. This will again
maintain rain chances across the forecast area through the latter
half of the work week, as the low is forecast to retrograde
across the north central gulf coast through Thursday. Once again,
during this timeframe we could potentially see the chance for at
least isolated severe storms, but confidence in the exact area and
timing this far out is too low to introduce anything into an
already jammed packed HWO.
Last but not least, temperatures will continue to warm throughout
the period as ridging aloft tries increasing from the southwest
Saturday into Monday. This is especially the case across far
southwest portions of the CWA where highs top out in the mid and
upper 90s. These hot temperatures combined with the humid
conditions across the region, will result in dangerous heat stress
conditions across mainly the southwest half of the CWA through
early next week. While humid conditions will exist else where,
daily coverage of convection look to keep highs in the mid 80s to
low 90s range. /19/
&&
.AVIATION...
(06Z TAFS)
Issued at 1251 AM CDT Fri Jun 16 2023
Patchy mainly MVFR fog has developed in a few areas this evening,
with VFR conditions elsewhere. These reductions will remain
possible through the early morning hours, improving after sunrise.
The main concern in the near term is a line of TS that will
approach from the west early this morning and push eastward across
the area through around sunrise. Wind gusts over 50 kt and hail
are possible with these storms. The highest chances for these
storms will be south of GLH/GWO/GTR. Additional SHRA/TS
development is possible later in the day, with higher chances
around GTR to GWO. Some of those storms could also be strong. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 71 88 72 / 70 60 40 20
Meridian 90 69 88 70 / 70 60 40 20
Vicksburg 91 72 91 73 / 40 40 20 20
Hattiesburg 93 73 91 73 / 70 50 50 20
Natchez 94 73 92 74 / 50 30 30 20
Greenville 87 70 88 72 / 50 40 10 30
Greenwood 89 69 90 71 / 60 40 20 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/19
Hazardous weather outlook, Jun 15, 5:56 PM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
656 PM CDT Thu Jun 15 2023
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
170000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
656 PM CDT Thu Jun 15 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Friday
Severe thunderstorms are possible tonight and tomorrow. Some
thunderstorms could produce damaging winds of up to 60 to 80 mph
and hail at least to the size of quarters. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
Severe thunderstorms capable of producing damaging wind gusts and
large hail will be possible through the periods of Friday night
through Sunday night for portions of our forecast area. Stay tuned
for updates to expected impacts and timing.
(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)
Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, will be possible especially for
portions of central and northeast Louisiana and southwest
Mississippi through early next week.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.
NF
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 15, 9:43 PM CST, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1043 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Hail Clinton 32.34N 90.33W
06/14/2023 E1.00 inch Hinds MS Public
Hail approximately the size of quarters or
slightly larger fell in Clinton. Report and
picture relayed via Facebook.
&&
NFThunderstorm Wind, Catahoula
- When
- June 16, 2:25 AM CST to 2:55 AM CST
- Where
- Catahoula County, 2.83 mi NNE of Aimwell to 1.5 mi SSE of Foules
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 31.820, -91.990
Widespread trees, power lines, and power poles were blown down in a swath across northern portions of Catahoula Parish. Several homes were damaged due to fallen trees.
Thunderstorm Wind, Catahoula
- When
- June 16, 2:30 AM CST to 2:50 AM CST
- Where
- Catahoula County, 0.91 mi SE of Rhinehart to 0.69 mi S of Jonesville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 31.620, -91.990
Trees, power lines, and power poles were blown down in a swath across central portions of Catahoula Parish. Some camper vehicles were damaged in the Big Bayou area.
Thunderstorm Wind, Richland
- When
- June 16, 2:30 AM CST to 2:55 AM CST
- Where
- Richland County, 3.5 mi W of Buckner to 0.69 mi N of Mangham
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 32.300, -91.990
Widespread trees and power lines were blown down in a swath across southern portions of the parish.
Thunderstorm Wind, Franklin
- When
- June 16, 2:34 AM CST to 3:05 AM CST
- Where
- Franklin County, 3.88 mi SSE of Mason to 3.24 mi ENE of Griffin
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -91.870
Widespread trees and power lines were blown down in a swath across southern portions of the parish.
Thunderstorm Wind, Franklin
- When
- June 16, 2:35 AM CST to 3:05 AM CST
- Where
- Franklin County, 0.91 mi NW of Liddieville to 4.09 mi E of Swampers
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 32.140, -91.860
Widespread trees and power lines were blown down in a swath across central portions of the parish.
Thunderstorm Wind, Richland
- When
- June 16, 2:40 AM CST to 3:20 AM CST
- Where
- Richland County, 3.23 mi WSW of Crew Lake to 0.69 mi S of Mitchiner
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -91.930
Widespread trees and power lines were blown down in a swath across northern portions of the parish.
Thunderstorm Wind, Franklin
- When
- June 16, 2:45 AM CST to 3:15 AM CST
- Where
- Franklin County, 1.36 mi ENE of Big Creek to 0.9 mi NE of Bakers
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 32.290, -91.750
Widespread trees and power lines were blown down in a swath across northern portions of the parish. A few homes were damaged due to fallen trees.
Thunderstorm Wind, Morehouse
- When
- June 16, 2:47 AM CST to 3:10 AM CST
- Where
- Morehouse County, 4.44 mi SSW of Windsor to 6.55 mi ENE of Oak Ridge
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 32.588, -91.900
Trees and power lines were blown down in a swath across southern portions of the parish including some which fell onto US Highway 425.
Thunderstorm Wind, Morehouse
- When
- June 16, 2:50 AM CST to 3:15 AM CST
- Where
- Morehouse County, 3.22 mi WNW of Marcarco to 9.9 mi E of Mer Rouge Bacon Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 32.740, -92.030
Trees and power lines were blown down in a swath across central portions of the parish including some which fell onto LA Highway 139 and US Highway 165.
Thunderstorm Wind, Tensas
- When
- June 16, 2:51 AM CST to 3:20 AM CST
- Where
- Tensas County, 4.5 mi SSW of Cooter Pt to 0.91 mi NE of St Joseph
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 31.870, -91.550
Widespread trees and power lines were blown down across southern parts of the parish including some which fell onto roads.
Thunderstorm Wind, Tensas
- When
- June 16, 2:58 AM CST to 3:35 AM CST
- Where
- Tensas County, 3.24 mi WSW of New Light to 5.4 mi ESE of Balmoral
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 32.080, -91.480
Widespread trees and power lines were blown down across central and northern parts of the parish including some which fell onto roads.
Thunderstorm Wind, Madison
- When
- June 16, 3:02 AM CST to 3:45 AM CST
- Where
- Madison County, 10.51 mi S of Altoona to 0.68 mi WSW of Delta
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 32.300, -91.480
Widespread trees and power lines were blown down in a swath across southern portions of the parish including some which fell onto LA Highway 577 and one which fell onto a home in Delta. A peak wind gust of 60 mph was measured at the Vicksburg Tallulah Regional Airport ASOS site KTVR.
Thunderstorm Wind, West Carroll
- When
- June 16, 3:06 AM CST to 3:25 AM CST
- Where
- West Carroll County, 4.87 mi S of Bear Skin to 3.56 mi E of Epps
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 32.610, -91.590
Widespread trees and power lines were blown down across southern parts of the parish, especially around Epps and south to the Richland Parish line.
Thunderstorm Wind, Madison
- When
- June 16, 3:10 AM CST to 3:48 AM CST
- Where
- Madison County, 1.5 mi NNW of Altoona to 4.47 mi NE of Thomastown
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -91.460
Widespread trees and power lines were blown down in a swath across northern portions of the parish including some which fell onto US Highway 80 and some in and around Tallulah. A peak wind gust of 59 mph was measured by a private weather station at the Tallulah Airport.
Thunderstorm Wind, West Carroll
- When
- June 16, 3:13 AM CST
- Where
- West Carroll County, 0.58 mi E of Goodwill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -91.560
A couple of trees were blown down in the area.
Thunderstorm Wind, East Carroll
- When
- June 16, 3:36 AM CST
- Where
- East Carroll County, Lake Providence
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -91.180
Several trees and power lines were blown down in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 16 to 20, 20234 deaths · 31 events
- Tornadoes and Flash Flood in Mississippi, June 16, 20231 death · 3 injured · $9.2 million · EF1 · 49 events
- Tornado and Hail in Virginia, June 16, 2023$202,000 · EF0 · 62 events
- Tornado and Damaging Winds in Louisiana, June 16, 20231 injured · $50,000 · EF1 · 38 events
- Hail and Damaging Winds in Virginia, June 16, 2023$123,000 · 1 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 16, 2023$20,000 · EF1 · 9 events
- Hail and Damaging Winds in Tennessee, June 16, 2023$60,000 · 1 in hail · 6 events
- Flash Flood and Flood in Colorado, June 16 to 19, 2023$50,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Mississippi, June 16, 2023$30,000 · 3 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 202323 events
- Hail and Damaging Winds in Alabama, June 16, 20232.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, June 16, 2023$22,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1150015, 1150016, 1150039, 1150024, 1150027, 1150040, 1150030, 1150058, 1150069, 1150073, 1150075, 1150089, 1150081, 1150094, 1150083, 1150098.